Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 82, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 4, 2023, 10:02 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2023, 10:02 AM EDT (14:02 UTC)
- Expired
- Sep 4, 2023, 10:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
606 WHUS71 KBUF 041402 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1002 AM EDT Mon Sep 4 2023 LEZ040-041-042215- /O.NEW.KBUF.SC.Y.0082.230904T1402Z-230905T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1002 AM EDT Mon Sep 4 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
003 WHUS71 KBUF 041811 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 211 PM EDT Mon Sep 4 2023 LEZ040-041-050200- /O.CON.KBUF.SC.Y.0082.000000T0000Z-230905T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 211 PM EDT Mon Sep 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
983 WHUS71 KBUF 050156 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 956 PM EDT Mon Sep 4 2023 LEZ040-041-050300- /O.EXP.KBUF.SC.Y.0082.000000T0000Z-230905T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 956 PM EDT Mon Sep 4 2023 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING... Winds and waves have dropped below Small Craft Advisory criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 4, 6:44 AM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Sep 4, 6:44 AM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
644 AM EDT Mon Sep 4 2023
.SYNOPSIS...
A large ridge of high pressure will build from the Ohio Valley today
into the eastern Great Lakes by Tuesday, bringing an extended period
of dry weather and late season heat. The hot and dry weather will
last through the middle of the week before low pressure moves into
the Great Lakes Thursday, bringing a chance of a few showers and
thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar imagery showing the isolated showers that crossed the eastern
Lake Ontario region during the pre-dawn hours are now moving into
eastern NY and away from our area. Otherwise, IR satellite imagery
showing an area of mid/high clouds crossing the region this morning,
especially south of the NYS Thruway. These clouds are being forced
by a weak mid level shortwave rounding the top of the strong ridge,
and will continue through this morning before giving way to clearing
skies this afternoon.
A strong ridge evolving into an Omega Block today from the southeast
states to the Ohio Valley will continue to drift east, building into
the eastern Great Lakes by Tuesday morning. Associated dry air and
strong subsidence will continue to support dry weather, with mainly
clear skies once the mid/high clouds exit later this morning.
The day to day warming trend continues, with highs in the lower 90s
today for the lower elevations away from lake influences across
Western NY, Genesee Valley, and western Finger Lakes and mid to
upper 80s for the remainder of the area. A moderate southwest breeze
off Lake Erie will continue to keep the Buffalo area somewhat
cooler. Dewpoints will be moderately high, generally mid to upper
60s across the region. A Heat Advisory remains in effect for the
warmer areas noted above, where the heat index will likely reach low
end advisory criteria in the mid 90s this afternoon.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
...Additional Heat Headlines Likely This Week...
Late summer heat will roll right into Tuesday as the axis of the
590DM ridge pivots directly over the forecast area. Weaker pressure
gradient over the region will mean less of an areal impact on the
temperatures from the lake breeze circulations, and with 850H temps
still in the +20C to +21C range, expecting more of the area to see
temperatures in the upper 80s and 90s. Coupled with dewpoints in the
mid to upper 60s, heat indicies will climb well into the mid and
upper 90s across the counties bordering the southern shore of Lake
Ontario and those in the Finger Lakes.
Upper ridge shift just east of the forecast area by Wednesday, and
upstream shortwave energy and moisture across the upper Great Lakes
will begin to propagate southeast into the region behind it. While
daytime temperatures may be a degree or two lower than those on
Tuesday on top of added cloud cover, dewpoints are expected to creep
up a couple of degrees, which could ultimately lead to similar heat
indicies. This added instability could also lead to a few showers
and thunderstorms popping up in the afternoon during peak heating.
Best chances look to be east of Lake Erie across the Southern Tier
and western Finger Lakes.
Shower and thunderstorm chances increase across a larger footprint
of WNY moving into Wednesday night as the dynamic troughing pattern
over the Great Lakes continues to move eastward and deeper moisture
streams into the region. Otherwise, both Tuesday and Wednesday
nights will be quite muggy with dewpoints in the mid and upper 60s,
and lows in the upper 60s to low 70s across the Lake Plains, mid 60s
elsewhere.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A pair of mid-level troughs will support a couple of cold fronts to
cross the region for the later half of the week into the start of
the weekend. The first of the troughs will lie across the Great
Lakes Thursday morning where its surface low and attached cold front
will lie to the west of the forecast area. As the system advances
east Thursday, cold frontal showers and diurnal thunderstorms will
slide east across western and north central New York.
Heading into the weekend, the second and broader trough will slide
east across the upper Midwest and Great Lakes Saturday. While the
surface low for this trough will remain in Canada, its associated
cold front will slide east across the region Friday into Saturday
and again support some showers and afternoon thunderstorms. The
front will then pull east out of the area Saturday with surface high
pressure centered over the northern Plains to reach as far east as
the lower Great Lakes. Overall, shower activity will push east out
of the region Saturday with mainly dry weather for the second half
of the weekend.
Additionally, with the broader trough now overhead for the later
half of the week and weekend, the streak of hot weather will come to
an end with cool air advecting in from Canada. Temperatures on
Thursday will have a wider spread due to one of the passing cold
fronts, with mid and upper 80s from the Genesee Valley eastward and
upper 70s back across far southwestern NY, though a general day-to-
day cooling trend can be expected through the weekend. By Sunday
high temperatures will only be in the upper 60s and low 70s.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
VFR will prevail through tonight and beyond. Areas of mid/high
clouds will continue to drift across the eastern Great Lakes through
this morning as a weak mid level trough crosses the region. These
clouds will clear by around midday, with mainly clear skies then
lasting through tonight.
Outlook...
Tuesday through Wednesday...VFR.
Thursday and Friday...VFR/brief MVFR with a chance of showers and
thunderstorms.
&&
.MARINE...
Elevated southwest winds will continue to produce very choppy
conditions on Lake Erie today, with winds and waves generally
running just below Small Craft Advisory criteria. Winds will be
lighter on Lake Ontario, but still just strong enough to generate a
light chop at times.
Winds and waves will be lower Tuesday and Wednesday as a ridge of
high pressure builds over the eastern Great Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from noon today to 7 PM EDT this evening for
NYZ001>005-011-013-014.
MARINE...None.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...PP
LONG TERM...EAJ/PP
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, Sep 4, 3:47 AM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 347 AM EDT Mon Sep 4 2023 NYZ010-012-019>021-085-051000- Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 347 AM EDT Mon Sep 4 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-011-013-014-051000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Livingston- Ontario- 347 AM EDT Mon Sep 4 2023 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat Index values are expected to reach the mid to upper 90s on Tuesday, and the mid 90s on Wednesday. Additional Heat Advisories are likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-051000- Oswego-Jefferson-Lewis- 347 AM EDT Mon Sep 4 2023 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values may reach into the mid 90s on Tuesday and Wednesday, mainly across lower elevations inland from Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-051000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 347 AM EDT Mon Sep 4 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:04 PM EDT | Heat Advisory | BUF | Cayuga, Genesee, Jefferson, Lewis, Livingston, Monroe and 5 more | 29 hr |
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.